South Dakota, 2018

Tornadoes and Hail in South Dakota, August 23, 2018

August 23, 2018 · NWS ABR · 13 events in 7 counties and zones

Severe thunderstorms developed near a surface low pressure area and dryline in central South Dakota during the late afternoon and evening hours. Very large hail up to three inches in diameter, damaging winds to seventy mph, along with a couple tornadoes occurred in central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed near a surface low pressure area and dryline in central South Dakota during the late afternoon and evening hours. Very large hail up to three inches in diameter, damaging winds to seventy mph, along with a couple tornadoes occurred in central and north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 2:35 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 23, 2:35 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
335 PM CDT Thu Aug 23 2018

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 335 PM CDT Thu Aug 23 2018

Some initial short wave trough scattered showers/isolated storms
were lifting northeast this afternoon through north central into
northeast SD. These will continue to lift in ND through the
afternoon. The main area of convection was moving into western SD
this afternoon with a jet streak/short wave trough coming around the
base of the larger closed upper low pressure area. The surface
analyses showed a low pressure area near the PIR area with a warm
front extending south southeast from it. As this short wave
trough/upper low pressure area moves east tonight, expect showers
and thunderstorms to develop/expand eastward across our cwa. There
remains a slight risk of severe weather mainly west of the James
Valley into this evening. East of the James Valley has little to no
risk with stable ll lapse rates along with the cooler air and low
clouds. Central and north central SD will have the best chances
where low and mid level lapse rates are better along with more
sunshine and instability. Although, the deep layer shear was
marginal this afternoon generally less than 30 knots for the 0-6km
shear. Made adjustments to weather and pops through the night into
Friday. Low clouds should remain across much of the east into
Friday. Left the pops in for the eastern cwa for Friday as the upper
low pressure area moves east and winds become northwest over the
entire cwa. It will remain cooler than average across the east with
mid 70s for highs. Central South Dakota should be mostly sunny on
Friday with mid 80s for highs.

.LONG TERM...(Friday Evening through Thursday)
Issued at 335 PM CDT Thu Aug 23 2018

The main focus for this forecast period will be chances of
precipitation, mainly from the end of the week through early next
week.

Some weak upper level ridging is expected to be in place across the
Dakotas as the period begins, but it will be short lived. An upper
level trough is progged to work from the PAC NW toward our region
during the weekend. Model consensus indicates that it will be mostly
weak in nature. The surface reflection during the weekend shows a
cold front will slide through the region during the middle of the
weekend. Low end chances for showers and storms will be scattered
across the cwa by Saturday night through Sunday.

A stronger mid level trough is expected to slide into the region by
late in the weekend through Tuesday. A surface low and associated
frontal boundaries are anticipated to move through the area Sunday
night through Tuesday. Higher chances for precip will exist in our
cwa during that time. Temperature trends this period look to remain
at or above normal through early next week. After this system moves
through early next week, temperatures should cool to near to
slightly below normal for late August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 101 PM CDT Thu Aug 23 2018

Surface front will bring a few showers and thunderstorms through
the TAF period. Some of these storms may be severe. Expect spotty
MVFR conditions associated with these storms lowering cigs/vis this
afternoon and evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...ALD
Hazardous weather outlook, Aug 23, 3:33 AM CST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
433 AM CDT Thu Aug 23 2018

SDZ003>005-009-010-015>017-033>037-045-048-051-240945-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
433 AM CDT Thu Aug 23 2018 /333 AM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon through tonight. A few
storms could become strong to severe late this afternoon through this
evening, mainly between the Missouri River to the James River.
Strong winds and large hail will be the main threats, along with
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-240945-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
433 AM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon through tonight. A few
storms could become strong to severe late this afternoon through this
evening, mainly between the Missouri River to the James River.
Strong winds and large hail will be the main threats, along with
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday. However, severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

The radar

The Aberdeen radar (KABR), 122 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Potter

When
August 23, 4:31 PM CST
Where
Potter County, 4.39 mi W of Lebanon
Measured
1.75 in hail
Reported by
Public
Coordinates
45.070, -99.870

Hail, Walworth

When
August 23, 5:01 PM CST
Where
Walworth County, 10.12 mi ESE of Lowry
Measured
1.75 in hail
Reported by
Public
Coordinates
45.270, -99.780

Hail, Walworth

When
August 23, 5:03 PM CST
Where
Walworth County, 7.63 mi ESE of Lowry
Measured
3 in hail
Reported by
Public
Coordinates
45.280, -99.830

Tornado, Hyde

When
August 23, 5:14 PM CST to 5:23 PM CST
Where
Hyde County, 17.68 mi N of Holabird to 18.77 mi NNW of Highmore Arpt
Rating
EF0
Path length
1.8 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.774, -99.541

The tornado started on the west side of a ranch and threw a 4-wheeler into a barn. There was additional damage to trees and the roof of a barn at the ranch. The tornado moved across an open field and damaged a calf shed. It then crossed 180th street and 331st avenue and moved through a corn field. Many corn stalks were flattened in a 50 yard wide path before entering an open field and then crossing a hay field destroying a hay bale before dissipating.

Tornado, Hyde

When
August 23, 5:27 PM CST to 5:33 PM CST
Where
Hyde County, 17.87 mi N of Highmore Arpt to 18.44 mi N of Highmore Arpt
Rating
EF0
Path length
0.64 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
44.787, -99.469

Based off spotter photos and high resolution satellite imagery, the tornado tracked for over a half mile through a center pivot farm field around 19 miles north of Highmore.

Thunderstorm Wind, Jones

When
August 23, 5:47 PM CST
Where
Jones County, 0.85 mi NE of Murdo Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.860, -100.710

Thunderstorm Wind, Jones

When
August 23, 5:51 PM CST
Where
Jones County, 0.85 mi NE of Murdo Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.860, -100.710

Hail, Corson

When
August 23, 5:00 PM MST
Where
Corson County, 5.77 mi E of Mc Intosh
Measured
1.25 in hail
Reported by
Public
Coordinates
45.920, -101.230

Hail, Corson

When
August 23, 5:16 PM MST
Where
Corson County, 1.6 mi WNW of Walker
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.910, -101.110

Thunderstorm Wind, Lyman

When
August 23, 6:35 PM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Thunderstorm Wind, Lyman

When
August 23, 6:43 PM CST
Where
Lyman County, 11.29 mi SSW of Presho
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.750, -100.140

Sixty mph winds were estimated.

Hail, Hand

When
August 23, 6:45 PM CST
Where
Hand County, 2.45 mi E of Polo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.780, -99.050

Hail, Hand

When
August 23, 6:47 PM CST
Where
Hand County, 3.21 mi SW of Polo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.750, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781618, 781619, 781620, 782592, 782597, 781625, 781626, 781621, 781622, 781628, 781629, 781623, 781624.